Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vocal chord inflamation the result of HIV?
May 8, 2010

Hi Doctor Bob -- I was very intrigued by your recent article on inflammation. I'm an HIV-positive singer/songwriter taking Viramune and Truvada -- undetectable since shortly after starting meds about two years ago, and my t-cells are climbing (though perhaps not as quickly as I'd like -- I started at 166 and am at 390 right now). Recently, however, I've noticed that my vocal chords seem to be inflamed for no good reason, limiting my vocal range somewhat. I don't have any allergies or infections, but when I try to sing songs in my key, I often find that I can't hit the high notes. I went to an ear, nose and throat specialist who noted some inflammation of my vocal chords and gave me a steroid pack before a big performance, and the steroids seemed to do the trick: I was able to sing my songs in their original key with no problems. But no one can identify WHY my chords are inflamed.

My question to you is, could my inflammation solely be the result of my HIV? And, if so, is it okay for me to take steroids to reduce the inflammation before a big performance (only every few months or so)? Are there other things I could do to reduce the inflammation on a regular basis?

Thanks for for anticipated wisdom!

Response from Dr. Frascino

Hi,

I'm pleased my blog on HIV "inflammaging" has intrigued so many visitors to this site!

I wish I had the "wisdom" you and so many others are anticipating. Unfortunately, as with all other new and evolving aspects of complex disease processes, we are still in the learning and discovery mode, rather than the knowing and treatment mode!

I have not specifically seen cases of isolated vocal cord inflammation associated with HIV. However, that certainly doesn't mean it doesn't exist. That you responded so well to the potent anti-inflammatory effects of the oral steroids certainly strongly suggests your cords were indeed inflamed by something. The most common causes of such inflammation would be infection and overuse in singers.

As for taking a steroid pack prior to performances, it's important to note that steroids are immunosuppressive and could lead to an increased risk of certain infections. Very occasional use would not be a problem. But if you're taking a burst-taper dose of steroids (such as a Medrol dose pack) say every month and wind up being on oral steroids for a week of every month, that could have a deleterious effect. I would suggest you continue to search for a potential cause of your vocal cord inflammation. Consider getting a second ENT opinion. Use the steroids sparingly and only when absolutely necessary.

We are evaluating the potential efficacy of utilizing other anti-inflammatory agents, such as statins, to treat HIV "inflammaging". I'll keep you posted as this story continues to unfold.

Be well! Hope all your high notes are pure and resonant!

Dr. Bob



Previous
Is there such a thing as partial disability?
Next
mom to be & worried!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement